Illinois, 2008

Excessive Heat in Illinois, July 21, 2008

July 21, 2008 · NWS LSX · 7 events in 7 counties and zones

The first excessive heat of the summer hit on the 21st of July. High temperatures across the region ranged from 97 to 99 degrees.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first excessive heat of the summer hit on the 21st of July. High temperatures across the region ranged from 97 to 99 degrees. However the humid air produced Heat Index readings from 105 to 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 21, 5:17 AM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 21, 5:17 AM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
617 AM CDT MON JUL 21 2008

.DISCUSSION...
/418 AM CDT MON JUL 21 2008/
LOOKS LIKE ONE MORE DAY OF OPPRESSIVE HEAT AND HUMIDITY FOR MUCH OF
THE BI-STATE REGION UNTIL A WK CDFNT SAGS SWD THRU THE AREA TGT THRU
TUE NGT.  WILL CONT THE HT ADVSRY FM THE ST LOUIS METRO AREA SE THRU
SPARTA AND SALEM ILLINOIS TIL 6 PM WHERE HT INDICES ARND 105 SHOULD
BE COMMON THIS AFTN.  HI TEMPS THIS AFTN SHOULD BE VERY SIMILAR TO
YESTERDAY EXCEPT SLIGHTLY COOLER OVER THE NRN PTN OF THE CWA WHERE
MORE CLOUD CVR AND AT LEAST SCT CONVECTION IS FCST TDA.  AN MCS AND
SOME CONVECTIVE COMPLEXES AHD OF IT CONTD MOVG E-SEWD THRU IA ATTM.
THIS ACTIVITY MAY AT LEAST CLIP THE MOST NRN MOST PTN OF THE CWA
EARLY THIS MRNG. PLUS THIS ACTIVITY IS GENERATING TSRA OUTFLOW
BNDRYS WHICH WILL SAG SWD INTO NERN MO AND W CNTRL IL THIS MRNG.
CONVECTION SHOULD INITIATE ALONG THESE BOUNDARIES AS THE
ATMOSPHERE WILL BE QUITE UNSTABLE TDA. MSAS DATA ALREADY IS
DEPICTING SFC LI VALUES OF ONLY -8 OVER NERN MO AT 08Z. WILL
INCLUDE CHC TO LIKELY POPS OVER THE NRN AND NERN PTN OF THE CWA
TDA N OF INTERSTATE 70. THE NAM MDL INDICATES SOME UPR LVL
DIVERGENCE IN THIS REGION TDA IN RIGHT ENTRANCE REGION OF UPR LVL
JET STREAK OVER THE GRT LKS REGION. IT APRS THAT THIS CONVECTION
WILL REMAIN N OF COU AND STL TDA. THERE WILL BE A GOOD POTENTIAL
OF ORGANIZED CONVECTION ACRS CNTRL MO AND SWRN IL TGT AS A WK
CDFNT SAGS SWD THRU NRN MO. THE NAM MDL ALSO HAS A WK NW FLOW SHRTWV
TROF WHICH WILL MOVE SEWD THRU NRN MO TGT. ALTHOUGH SOME OF THE
BEST UPR LVL FRCG AND WK CDFNT WILL BE ACRS THE NRN PTN OF THE
CWA...THE EFFECTIVE BNDRY MAY BE TSRA OUTFLOW BNDRYS S OF THE
SYNOPTIC FNT SO WILL PLACE THE HIGHEST QPF JUST S OF THE CDFNT ACRS
CNTRL MO AND SWRN IL. THIS CDFNT AND OUTFLOW BNDRYS S OF THE FNT
WILL SHIFT SWD ON TUE AS AN MID-UPR LVL TROF DPNS OVER THE GRT LKS
REGION SENDING A SFC RDG SWD THRU THE GRT LKS REGION TUE AND TUE
NGT. WILL PUT THE HIGHEST POPS AND QPF OVER THE SERN PTN OF THE
CWA ON TUE. ALTHOUGH THE SFC DWPTS AND HUMIDITIES WILL STILL BE
QUITE HI ON TUE...MAX TEMPS WILL NOT BE AS WARM AS TDA WITH CLOUD
CVR AND AT LEAST SCT CONVECTION...PLUS THE SFC WNDS WILL BE
SHIFTING TO AN ELY DIRECTION TUE AFTN AS THE SFC RDG BLDS SWD THRU
IL. WILL END THE CHC OF PCPN OVER THE NRN AND NERN PTN OF THE CWA
TUE NGT AS SLIGHTLY COOLER...DRIER AND MORE STABLE AIR ADVCTS SWD
INTO NERN MO AND W CNTRL IL. WILL CONT CHC POPS OVER THE SRN PTN
OF THE CWA AS SYNOPTIC FNT SAGS SWD INTO SRN MO.

GKS

&&

.AVIATION...
/613 AM CDT MON JUL 21 2008/
FOR THE 12Z TAFS...
CONVECTION HAS REMAINED NORTHEAST OF THE CWA THIS MORNING WITH
OUTFLOW BOUNDARY STEADILY MAKING PROGRESS SOUTH INTO NORTHERN
MISSOURI. THIS WILL BE THE FEATURE TO WATCH AS WINDS SWING AROUND
TO THE NORTH AROUND 12Z AT KUIN AND GUST BRIEFLY. THIS BOUNDARY
WILL BE THE FOCUS FOR REDEVELOMENT THIS AFTERNOON AND MORE LIKELY
THIS EVENING. HAVE PROB30 GROUPS TO COVER THIS FOR NOW...BUT LATER
SHIFTS SHOULD BE ABLE TO PIN TIMING DOWN A BIT BETTER WITH NEXT
MODEL RUN.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR ST. CHARLES-ST.
     LOUIS-ST. LOUIS CITY.

IL...HEAT ADVISORY FROM NOON TODAY TO 6 PM CDT THIS AFTERNOON FOR
     CLINTON IL-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-ST.
     CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jul 21, 5:02 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
602 AM CDT MON JUL 21 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
602 AM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER WILL CONTINUE TODAY. THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN AFTERNOON HEAT INDEX
VALUES NEAR 105 FROM THE ST LOUIS METRO AREA INTO SOUTH CENTRAL
AND SOUTHWEST ILLINOIS. A HEAT ADVISORY IS IN EFFECT FOR THIS
AREA UNTIL 6 PM. SEE THE LATEST HEAT ADVISORY PRODUCT FOR SPECIFIC
DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE UNSTABLE ENVIRONMENT ALONG
AND AHEAD OF AN APPROACHING COLD FRONT...MAINLY THIS AFTERNOON AND
TONIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF DAMAGING WINDS
AND HAIL AS WELL AS VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON TUESDAY AS THE COLD
FRONT MOVES SOUTHWARD THROUGH THE AREA. THERE IS A SLIGHT RISK OF
SEVERE STORMS ACROSS CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
SOUTHWEST ILLINOIS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF CENTRAL
AND SOUTHEAST MISSOURI TUESDAY NIGHT AND WEDNESDAY UNTIL THE FRONT
PUSHES SOUTH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 excessive heat. Local standard time, as filed.

Excessive Heat, Madison

When
July 21, 11:00 AM CST to 5:00 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
July 21, 11:00 AM CST to 5:00 PM CST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Excessive Heat, Monroe

When
July 21, 11:00 AM CST to 5:00 PM CST
Where
Monroe forecast zone
Reported by
Official NWS Observations
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Excessive Heat, Randolph

When
July 21, 11:00 AM CST to 5:00 PM CST
Where
Randolph forecast zone
Reported by
Official NWS Observations
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Excessive Heat, St. Clair

When
July 21, 11:00 AM CST to 5:00 PM CST
Where
St. Clair forecast zone
Reported by
Official NWS Observations
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
July 21, 11:00 AM CST to 5:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

Excessive Heat, Clinton

When
July 21, 11:00 AM CST to 5:00 PM CST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129771, 129772, 129773, 129774, 129775, 129776, 129777.